Medline ® Abstracts for References 16,17
of 'Chemotherapy-induced alopecia'
Chon SY, Champion RW, Geddes ER, Rashid RM
J Am Acad Dermatol. 2012;67(1):e37. Epub 2011 Dec 16.
Chemotherapy-induced alopecia is a distressing side effect common to certain treatment regimens in oncology. Unfortunately, chemotherapy-induced alopecia is an often overlooked or minor factor among our current research priorities and thus advances in amelioration have been minimal. This review offers a comprehensive examination of the clinically relevant basic science, clinical research, and current management options for chemotherapy-induced alopecia. We emphasize that hair loss secondary to chemotherapy is not as random or nonspecific in patterns or extent of disease, as one would initially perceive. Patient support and education information and templates are provided to facilitate patient treatment.
Hair loss pattern due to chemotherapy-induced anagen effluvium: a cross-sectional observation.
Yun SJ, Kim SJ
BACKGROUND: Anagen effluvium is a common side effect of chemotherapy, but few studies have examined its clinical characteristics.
OBJECTIVE: This study was aimed at evaluating the hair loss caused by chemotherapeutic agents.
METHODS: Sixty-four patients with anagen effluvium were evaluated in the study. Chemotherapeutic agents were classified into 5 different groups. The pattern of hair loss was analyzed when specific involvement of the hairline was obvious.
RESULTS: Forty-six (71.9%) of the 64 total patients maintained hairs along their hairline. Hairs were maintained with a total hairline in 20 (31.3%), frontal hairline in 13 (20.3%) and occipital hairline in 12 (18.8%) patients. Among the 20 males with patterned hair loss, the following hairlines were preserved: occipital in 10 (50%), total in 7 (35%) and frontal in 3 (15%). Among the 25 females with patterned hair loss, hairlines were preserved as total in 13 (52%), frontal in 10 (40%) and occipital in 2 (8%). However, no significant differences were detected in hair loss patternsaccording to age, associated symptoms, chemotherapeutic agent group or combination of chemotherapeutic agents.
CONCLUSION: Our results suggest that anagen effluvium induced by chemotherapeutic agents represents patterned hair loss.
Department of Dermatology, Chonnam National University Medical School, Gwangju, Korea.